Make your own free website on Tripod.com



Photosensitivity & Drug Labeling


Special labels are often attached to the medicine containers of those
drugs that have photosensitive properties within them. These labels are
put on the pharmaceuticals that may cause an unusual response to the
sun and other sources of ultraviolet (UV) light.

This is called "photosensitivity. There are several reactions that can
occur. However, the most common reaction is an intense or exaggerated
sunburn.

However there are frequently rashes, blistering, swelling and other skin
problems which can also occur. This is all due to a person being
photosensitive.

It is important to note here that not everyone who takes these drugs
has a reaction. Many people have no problems, and others react only
mildly. It is known that photosensitivity is hard to predict, and just
because someone else hasn't had a reaction doesn't mean it won't
happen with you.

It is also known that the same person can also respond in different
ways at different times. Many factors enter into this. The amount of
medication you take, other drugs or products you're using, and the
intensity of UV light -- determine whether reaction will occur. Here you
must be warned-don't be fooled if you haven't reacted while taking
one of these drugs in the past .

Photosensitivity can still occur the next time around.

It must be also noted that in some cases, photosensitivity may also
continue after a drug is stopped. With tetracycline for example, some people stay sensitive for several weeks. With some patients it can sometimes up to several months) after they've finished the medication.

Because photosensitivity is so hard to predict, the best approach is to
prevent reactions by always protecting your skin. Using long-sleeved
clothing and a head covering are advisable as well.

Photosensitivity may happen quickly (sometimes in as little as 10 minutes),
so even the time it takes to walk to the store, wash the car, or mow the
lawn or shovel the snow out of the driveway on a bright winter's day,
it can be enough to cause a reaction in some people. Be wary of the sun, but also remember some types of lights also can be harmful as well as reflected light such as snow glare.

1999 Diana Deats-O'Reilly


This website brought to by the book...

and Porphyria Educational Services
2445 Glen Circle
Grand Forks, ND 58201-5188

For Ordering Information,
Click Here